Aa
A
A
A
Close
Addiction: Substance Abuse Community
32k Members
Avatar universal

mmt, profuse sweating & fitness

Regrettably, I've been an M.M.T.(methadone maintenance treatment) patient for about 10years, give or take 6mo's or a year.  I have gained a significant amount of weight since the inception of M.M.T.  I'm 31 yrs. old & take 140 mg's a day. I started out on super high doses, i.e.400mg's/day,then they split my dose @190mg's in the a.m. & another 190mg's in the p.m. for about the 1st 5yrs.  After the 1st 5yrs. I got smart & dropped to 140mg's/daily, which continued for another 5yrs- which brings me to now.  I still take 140 but, I long for a methadone-free lifestyle.  Mainly, more than anything, I want to lose the weight that methadone brought along w/it's treatment.  I've tried staying fit during the last 10yrs at my local gym.  However, every single time I work-out or do ANYthing strenuous(whether I'm working-out or not) I SWEAT SO MUCH that I feel over exerted as if I may faint!  So much sweat pours from my body & face during my work-outs AND during times I absolutely shouldn't be sweating.  All the sweat is so apparent that others feel it's necessary to ask me if I'm okay, which in turn leaves me feeling self-conscioius about TWO things now...weight gain AND profuse sweating.  I brought these concerns to my counselors & doctors @ the methadone clinic only to be told that these side effects are all very normal, but through the years while on MMT I never felt right w/the clinics' feedback regarding my symptoms.  Now, I know many other people/patients feel the same and are worried as much as I am about this undoing of my body.  Cause honestly, I don't feel 31,but 50yrs old instead!  I want my life, lifestyle, energy, and everything else that I feel methadone took away from me BACK!!!!!!!!!  Methadone & methadone clinics are not just an alternative to opiate abuse, it's also a lifestyle that eventually puts the patient in a catch-22 position.  One last thing, why do many MMT patients like myself feel that the methadone clinics are 'more' business-goal oriented than recovery-goal oriented?  My basic question is: how do I, an MMT patient, lose weight 'manageably' considering all the concerns I just explained.  Is getting off methadone the ONLY way to fitness? 'Cause ROCK BOTTOM has become way too familiar of a place and I used to have a life, a great one too...I'm wondering if I'll ever see that life again. Someone please help. Please!
7 Responses
Avatar universal
Well, I'm not going to sugar-coat it for you, the truth is getting off of methadone is a monumental task for sure. If it isn't done correctly it can have very bad consquences. If you could find a doctor who has specialized in helping people get off of methodone long term maintanence, it could make all the difference in your recovery. You MUST do it very SLOWLY.  God Bless and good luck with your new goals for a new life!
1472850 tn?1290128772
Hey Chris,

So many questions to answer..........

I am a former H addict and MMT patient.  I guarantee the clinics are in business to make money first and foremost.  As far as the sweating, go see a GP non clinic related and be completely honest with him regarding your MMT, symtoms and goals.  I don't remember sweat being an issue when I was on 120mg. maint.  Sweat was an issue when I kicked........

Given a good diet and proper excercise routine there is no reason you should not be able to get fit over time.  Do you drink?  This can cause weight gain and excessive sweating and symptoms that you described when working out.

If you truly want off MMT, develop a long term rampdown plan with your clinic and stick to it.  You can do it.  M will destroy your body over time.  I have a long time friend who has been on 140mg. for over 30 yrs.  He is overweight, is losing his teeth, has severe liver issues, gastro issues blah, blah, which are M related.

Shoot me a PM if you would like to dicuss offline.
1235186 tn?1549261219
COMMUNITY LEADER
hi chris, welcome to MH,
wow, you were on crazy doses.so glad you want to reclaim your life. yes it becomes a catch 22,yes a lifestyle,more like a bondage, more like chained to the bottle and the clinic.
yes it is a business. that is all. government run. they want you on methadone.
you have to insist you want a taper, has to be slow, few mg's a month.
have you looked into any counseling, therapists, addiction counselor, na/aa,church.
not through the clinic, outside of it.
the sweating, yes it is and can definitely be a side effect of the meth. do you also sweat alot when you sleep? if so this could also be a sign of sleep apnea. the methadone and being overweight definitely makes the condition worse.
what type of eating habits do you have?
let us know how you are doing
GOD bless you
debbie

Avatar universal
   I already feel bettr bout my mmt,sweating and fitness situations/conditions 'cause of the mere feedback I received w/in 20hrs aftr my post. I'm starting to see the benefits of this website. It feels like a support group came outta the woodworks! So thankyou for the advice & personal testaments that WILL help me throughout my recovery. In fact, I will take most of y'all up on your offers to a private message offline. Till then, I'll share my thoughts & feedback w/the forum to get as much advice and help that I can get. Methadone has ruined my life...for now.  I will reclaim my life w/the help of God & all who listen. I can gaurantee that you will hear from me atleast 3 times a week cause I need the feedback/advice.  
Avatar universal
    Thanks for the advice, from one addict to another.  My hopes are that I become a former addict like yourself- instead of a current addict(methadone only,nothing illegal). When u told me there's no reason I shouldn't get fit over time as long as I follow a good diet and a good exersize routine I couldn't of agreed more. but my dilemma is that every single time I start exersizing I sweat 'too' much...So much, in fact, I can't finish the workout. I'll sweat when doing dishes while in the cool AC almost every other time!  I understand u did not sweat during ur MMT however most patients do, it's actually the #1 side-effect of the medicine according to all i.net sites & 'all' health pros & patients(the ones I kno of atleast). I'm curious, how long were u on MMT?  To answer ur question, I don't drink at all. And finally, thanks 4 taking the time 2 hollar back...my goal is to be where u r sitting w/ur recovery,off M once & 4 all!  Pls feel free to throw some feedback this way anytime as it is always valued. thx again ~struggling in st.petersburg PEACE
Avatar universal
I have been off methadone (5yr - 100mg day)for 110 days. As far as the sweating-OMG when I was on methadone I sweated just getting up from a chair-no matter how cold it was-I would go to the store and just about soak through clothes. Also gained at least 70 lbs- have lost 35 in 110 days- not much exercise either. Sweating has stopped and I am amazed at that.
WARNING- my mom died last year due to rupture/impacted bowel caused by the methadone.  This stuff really messes with your body. Good luck TEENA
Have an Answer?
Top Addiction Answerers
495284 tn?1333897642
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.